Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jan 12, 2017, 7:33 AM EST for Mercer County, Venango County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2017, 7:33 AM EST (12:33 UTC)
- Expired
- Jan 12, 2017, 10:30 AM EST
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 8:30 AM EST | FLASH FLOOD | Stoneboro, PA | HOUSE FLOODED |
| Jan 12, 9:39 AM EST | FLASH FLOOD | Rouseville, PA | SEVERAL ROADS FLOODED |
| Jan 12, 10:28 AM EST | FLASH FLOOD | Greenville, PA | FLOODING ON STATE ROUTE 18 NEAR GREENVILLE |
| Jan 12, 10:29 AM EST | FLASH FLOOD | 1 Nne Fredonia, PA | FLOODING ON STATE ROUTE 1008 WEST OF US-19 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 545 m²/s²
- 0-3 km storm-relative helicity
- 564 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918
WGUS51 KPBZ 121233
FFWPBZ
PAC085-121-121530-
/O.NEW.KPBZ.FF.W.0001.170112T1233Z-170112T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
733 AM EST THU JAN 12 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Mercer County in northwestern Pennsylvania...
Venango County in northwestern Pennsylvania...
* Until 1030 AM EST.
* At 730 AM EST, Doppler radar indicated heavy rain across both
Mercer and Venango Counties. Flash flooding is expected to begin
shortly. The rainfall will come down very heavy at times during
the morning and cause flooding of streams and roadways. The
ground is still frozens just below the surface and will casue
rapid runoff.
* Some locations that will experience flooding include...
Hermitage, Sharon, Oil City, Grove City, Franklin, Sharpsville,
Greenville, Sugarcreek, Farrell, Mercer, Hasson Heights and
Stoneboro.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 110 and 137.
Interstate 80 in Pennsylvania between mile markers 0 and 43, and
near mile marker 46.
Please report flooding by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4144 7952 4144 7948 4134 7948 4132 7960
4128 7960 4125 7965 4118 7967 4119 7970
4117 7971 4117 8000 4107 8010 4111 8015
4112 8026 4113 8026 4113 8052 4149 8052
4149 8001 4159 7985 4162 7983 4162 7951
$$2 follow-up statements
472
WGUS71 KPBZ 121437
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
937 AM EST THU JAN 12 2017
PAC085-121-121530-
/O.CON.KPBZ.FF.W.0001.000000T0000Z-170112T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-Venango PA-
937 AM EST THU JAN 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EST FOR
MERCER AND VENANGO COUNTIES...
At 935 AM EST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. Up to an inch has fallen,
and an additional half inch is forecast. Flash flooding may begin
shortly.
Some locations that will experience flooding include...
Hermitage, Sharon, Oil City, Grove City, Franklin, Sharpsville,
Greenville, Sugarcreek, Farrell, Mercer, Hasson Heights and
Stoneboro.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 110 and 137.
Interstate 80 in Pennsylvania between mile markers 0 and 43, and
near mile marker 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4144 7952 4144 7948 4134 7948 4132 7960
4128 7960 4125 7965 4118 7967 4119 7970
4117 7971 4117 8000 4107 8010 4111 8015
4112 8026 4113 8026 4113 8052 4149 8052
4149 8001 4159 7985 4162 7983 4162 7951
$$103
WGUS71 KPBZ 121529
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1029 AM EST THU JAN 12 2017
PAC085-121-121536-
/O.EXP.KPBZ.FF.W.0001.000000T0000Z-170112T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-Venango PA-
1029 AM EST THU JAN 12 2017
...THE FLASH FLOOD WARNING FOR MERCER AND VENANGO COUNTIES WILL
EXPIRE AT 1030 AM EST...
The flash flood warning will be replaced with a flood warning, as
the heaviest rain is expected to move east. Flooding of low lying
areas is still being reported, and additional rain this afternoon
may cause further flood concerns.
LAT...LON 4144 7952 4144 7948 4134 7948 4132 7960
4128 7960 4125 7965 4118 7967 4119 7970
4117 7971 4117 8000 4107 8010 4111 8015
4112 8026 4113 8026 4113 8052 4149 8052
4149 8001 4159 7985 4162 7983 4162 7951
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 5:40 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 12, 5:40 AM EST, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 540 AM EST Thu Jan 12 2017 .SYNOPSIS... More rain is expected today ahead of a cold front. More seasonable temperatures return by Friday. A wintry mix is possible over the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A predawn update was issued to adjust POPs and QPF, mainly over areas north of Pittsburgh where training showers will increase rain amounts. Used numbers close to RFC guidance. Previous... The next cold front will keep in the risk for showers throughout the day, with the best chance coming during the afternoon, as the boundary approaches. The front will barrel through late this afternoon, so the PoP forecast has been created in conjunction with FROPA. Its not completely out of the question that a rumble of thunder is possible along the boundary. The main concern will be strong winds ahead of and along the front. A strong low level jet will remain over the area all day. There is the potential for these stronger winds to mix down to the surface, however, the greatest threat for advisory level winds will remain over the higher elevations, as the region remains in the warm sector. Have increased wind gusts for the entire area today. Temperatures have also been increased. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... The front will rush through this evening, bringing a quick end to the rain, and also ushering in a much colder air mass. High pressure will build over the eastern Great Lakes behind the front, keeping the area dry on Friday. This feature will play a crucial role in determining the weather type for the weekend. As of now, confidence is increasing for the existence of a wintry mix to occur on Saturday over at least the southern half of the forecast area. There is, however, large uncertainty in the northward extent of the precipitation and warm air on Saturday, thus a blend of model data was used. Sufficient cold air damming should result in freezing rain to occur, with the largest ice accumulation amounts progged over Garrett and Tucker Counties. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Large operational model differences on what happens to the front Saturday night and Sunday, but focusing more on Ensemble data, the boundary should be shoved well to the south on Sunday. High pressure will build in behind the front with the next system progged for later on Tuesday. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... MVFR to local IFR and periodic showers are expected to continue today as a cold front slides toward the area. The front is progged for a late afternoon/early evening passage with a wind shift to the W. LLWS potential will continue until increased mixing results in S-SW surface gusts near 30 kt after daybreak. .OUTLOOK... Periodic restrictions are expected through early next week as a series of disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && 15
Hazardous weather outlook, Jan 12, 5:03 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PITTSBURGH PA 503 AM EST THU JAN 12 2017 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-122215- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA- 503 AM EST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ074-076-WVZ510>514-122215- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 503 AM EST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG WIND GUSTS ARE POSSIBLE TODAY...PARTICULARLY OVER THE RIDGE TOPS. WINDS COULD APPROACH ADVISORY LEVELS, NECESSITATING AN ISSUANCE OF A WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 6:39 AM EST | Flash Flood Watch | PBZ | Beaver, Butler, Clarion, Forest, Lawrence, Mercer and 1 more | 10 hr |
| Jan 12, 8:06 AM EST | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Jan 12, 9:31 AM EST | Flash Flood Warning | PBZ | Armstrong, Butler, Clarion, Jefferson | 3 hr |
| Jan 12, 10:27 AM EST | River Flood Advisory | PBZ | Allegheny | 3 days |
| Jan 12, 10:37 AM EST | Areal Flood Warning | PBZ | Forest, Mercer, Venango | 6 hr |
| Jan 12, 11:02 AM EST | Areal Flood Warning | PBZ | Lawrence | 5 hr |
| Jan 12, 1:34 PM EST | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 41 min |
| Jan 12, 1:50 PM EST | Areal Flood Warning | PBZ | Lawrence | 115 min |
| Jan 12, 1:56 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 34 min |
| Jan 12, 2:14 PM EST | Severe Thunderstorm Warning | PBZ | Beaver | 46 min |
| Jan 12, 2:15 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong, Beaver, Butler, Clarion, Lawrence, Mercer | 45 min |
| Jan 12, 2:24 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 51 min |
| Jan 12, 2:40 PM EST | Special Weather Statement | PBZ | Armstrong, Beaver, Butler, Clarion, Jefferson | 80 min |
| Jan 12, 2:42 PM EST | Special Weather Statement | PBZ | Washington | 63 min |
| Jan 12, 3:20 PM EST | Special Weather Statement | PBZ | Allegheny, Armstrong, Butler, Indiana, Jefferson, Washington and 1 more | 70 min |
| Jan 12, 3:42 PM EST | Special Weather Statement | PBZ | Greene | 63 min |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Venango | 29 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Armstrong, Clarion | 33 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Armstrong, Clarion | 35 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Armstrong | 37 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Armstrong | 31 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Allegheny, Westmoreland | 44 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Allegheny | 49 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.